South Dakota, 2012

Hail and Damaging Winds in South Dakota, June 13, 2012

June 13, 2012 · NWS ABR · 10 events in 4 counties and zones

Severe thunderstorms developed in advance of an upper level trough across parts of northeast South Dakota. Large hail up to golf ball size along with damaging winds occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed in advance of an upper level trough across parts of northeast South Dakota. Large hail up to golf ball size along with damaging winds occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 13, 2:35 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 13, 2:35 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT WED JUN 13 2012

.SHORT TERM...TODAY THROUGH FRIDAY MORNING

MAIN FORECAST CHALLENGE WILL BE THE POTENTIAL FOR SEVERE STORMS
THIS EVENING AND INTO THE OVERNIGHT HOURS.

WATER VAPOR IMAGERY SHOWS A SHORTWAVE OVER WESTERN MONTANA...MAKING
ITS WAY NORTHEAST INTO NORTH DAKOTA. SURFACE OBS ARE SHOWING
PRESSURE FALLS AHEAD OF THE SURFACE TROUGH WHICH IS CURRENTLY
SITUATED ACROSS EASTERN MONTANA AND WYOMING. THIS TROUGH/COLD
FRONT WILL MAKE ITS WAY EAST...ENTERING WESTERN SOUTH DAKOTA BY
00Z. DEWPOINTS ARE SLOW TO RESPOND THIS AFTERNOON...BUT MODELS
STILL INDICATE INCREASING MOISTURE AHEAD OF THE FRONT...ENOUGH TO
HELP DESTABILIZE THE ENVIRONMENT TONIGHT. NAM ML CAPE VALUES ARE
STILL PROGGED TO BE IN THE 1000-1500 J/KG RANGE...ALONG WITH MID
LEVEL LAPSE RATES RANGING FROM 7 TO 9 C/KM ACROSS THE REGION. THIS
INSTABILITY WILL COME TOGETHER WITH A STRONG 50 KT LLJ TO FOCUS
THUNDERSTORM DEVELOPMENT. THE MAIN THREATS WILL BE HAIL AND
WIND...WITH AN EMPHASIS ON THE WIND...SINCE MODEL 0-6 KM BULK
SHEAR VALUES WILL BE IN THE 50-60 KT RANGE AND 0-3 KM BULK SHEAR
IN THE 40-50 KT RANGE. A HIGH SHEAR...HIGH CAPE ENVIRONMENT WOULD
BE INDICATIVE OF A BOWING LINE OF STORMS...HOWEVER THE LIMITING
FACTOR TONIGHT MAY BE THE CAPE...WHICH IS ON THE WEAKER END.

BY THURSDAY AFTERNOON THE FRONT WILL BE EXITING THE CWA...WITH
PERHAPS A FEW LINGERING SHOWERS IN THE EAST. WEST TO NORTHWEST
WINDS WILL BE GUSTY ACROSS THE WESTERN CWA BEFORE HIGH PRESSURE MOVES
IN THURSDAY NIGHT.

ANOTHER SHORTWAVE WILL INFLUENCE THE REGION FRIDAY. MODEL TIMING
DIFFERENCES STILL EXIST WITH THIS SYSTEM...BUT IT LOOKS AS THOUGH
IT MAY BE ANOTHER NOCTURNAL SYSTEM.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

A PROGRESSIVE MID LEVEL PATTERN LOOKS TO PERSIST THROUGH THE LONG
RANGE...BUT MODEL AGREEMENT ON THE TIMING OF WAVES/VORTS IS
MIDDLING AT BEST. THEREFORE TOOK MORE OF A GFS ENSEMBLE APPROACH
TO POPS/WX AND TRIED TO MINIMIZE MENTION WHERE THERE IS SOME
AGREEMENT ON DRY CONDITIONS BETWEEN THE GFS/ECMWF. THAT SAID MOST
PERIODS STILL HAVE AT LEAST A SLIGHT CHANCE MENTION DUE TO
FORECAST UNCERTAINTY. AS FOR TEMPERATURES THE MODEL BLEND LOOKED
FINE FOR THE MOST PART.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. HOWEVER A COMPLEX OF
STORMS IS EXPECTED TO TRAVEL IN THE VCNTY OF THE ND/SD BORDER LATE
TNT. THESE STORMS COULD BE SEVERE AND COULD CAUSE AT LEAST A
PERIOD OF IFR CONDITIONS AT BOTH KMBG/KABR TERMINALS. PATCHY MVFR
CIGS COULD FOLLOW ANY PCPN/STORMS...BUT FORECASTER CONFIDENCE IS
LOW SO WILL NOT INCLUDE IN THE TAFS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 13, 2:44 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
344 PM CDT WED JUN 13 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-142045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
344 PM CDT WED JUN 13 2012 /244 PM MDT WED JUN 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION THIS
EVENING AND INTO THE OVERNIGHT HOURS. THUNDERSTORM DEVELOPMENT IS
LIKELY ALONG THIS FRONT...SOME STORMS MAY BECOME SEVERE. STORMS
WILL MOVE FROM WESTERN SOUTH DAKOTA INTO CENTRAL SOUTH DAKOTA
BEFORE MIDNIGHT...AND THEN PERSIST INTO THE OVERNIGHT HOURS FOR
AREAS ALONG AND NORTH OF US HWY 212. THE MAIN THREAT WITH THESE
STORMS WILL BE HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES ARE POSSIBLE ON AND OFF THROUGH THE WEEKEND
AND INTO NEXT WEEK. THE NEXT BEST CHANCE FOR SHOWER AND
THUNDERSTORM DEVELOPMENT WILL BE FRIDAY NIGHT INTO SATURDAY
MORNING...HOWEVER SEVERE POTENTIAL IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TONIGHT.

SERR

In the hours before

Special weather statement, Jun 13, 4:40 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
540 PM CDT WED JUN 13 2012

SDZ048-132315-
LYMAN-
540 PM CDT WED JUN 13 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
LYMAN COUNTY UNTIL 615 PM CDT...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF HAMILL...OR 14 MILES
SOUTHWEST OF CHAMBERLAIN...MOVING EAST AT 20 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA.

&&

WISE

The radar

The Aberdeen radar (KABR), 205 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lyman

When
June 13, 4:47 PM CST
Where
Lyman County, 3.14 mi SSW of Oacoma
Measured
1.75 in hail
Reported by
Public
Coordinates
43.760, -99.430

Hail, Lyman

When
June 13, 4:55 PM CST
Where
Lyman County, 8.29 mi SW of Oacoma
Measured
1.75 in hail
Reported by
Public
Coordinates
43.710, -99.510

Hail, Buffalo

When
June 13, 5:20 PM CST
Where
Buffalo County, 8.36 mi NNE of Gann Vly
Measured
1.75 in hail
Reported by
Public
Coordinates
44.140, -98.930

Thunderstorm Wind, Hand

When
June 13, 5:27 PM CST
Where
Hand County, 2.03 mi SW of Danforth
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.230, -98.910

Seventy mph winds were estimated.

Hail, Hand

When
June 13, 5:27 PM CST
Where
Hand County, 2.03 mi SW of Danforth
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.230, -98.910

Hail, Buffalo

When
June 13, 5:30 PM CST
Where
Buffalo County, 11.76 mi N of Gann Vly
Measured
1.75 in hail
Reported by
Public
Coordinates
44.200, -98.990

Hail, Hand

When
June 13, 5:45 PM CST
Where
Hand County, Danforth
Measured
1.75 in hail
Reported by
Public
Coordinates
44.250, -98.880

Thunderstorm Wind, Hand

When
June 13, 5:55 PM CST
Where
Hand County, 7.99 mi NNE of Danforth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.360, -98.830

Sixty mph winds were estimated.

Hail, Hand

When
June 13, 6:15 PM CST
Where
Hand County, 3.05 mi ESE of Danforth
Measured
1 in hail
Reported by
Public
Coordinates
44.240, -98.820

Hail, Corson

When
June 13, 7:45 PM MST
Where
Corson County, 1.92 mi E of Thunder Hawk
Measured
1 in hail
Reported by
Public
Coordinates
45.930, -101.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392464, 392465, 392466, 392471, 392473, 392467, 392468, 392472, 392469, 392470.